Tuesday, November 10, 2009

Tricky Tramadol

If you think tramadol is a benign drug because it is not a controlled substance in the US, think again.

Yesterday we started an Accelerated Opiate Detox on Gus, a 30 year old man from Arizona. He was using an unbelievable amount of tramadol, averaging 100 50mg tablets daily which he purchased on-line. He denied any history of seizure, which is often in seen in people who take upwards of 30 tablets a day.

Tramadol causes typical opiate-like withdrawal symptoms, as well as the atypical symptom of seizure. Withdrawal from tramadol can be brutal, causing anxiety, depression, severe mood swings, brain “zaps”, electric-shock sensations throughout the body, pins and needles, sweating, palpitations, restless leg syndrome, sneezing, insomnia, tremors and more. Often withdrawal from tramadol doesn’t set in for 12 to 20 hours after the last dose, and the withdrawal often lasts longer than that of other opioids.

Dependence to tramadol can occur within 3 months of regular use, usually at doses of 400mg a day.

So far Gus is doing OK. He’s here with his wife and 3 week old son. They were resting comfortably in our coziest room eating a little Chinese take-out earlier today, watching Austin Powers. Because of the large amount of tramadol, his detox will last for 8 days. He is ready to be present for his wife and son.

If you have any questions about tramadol, or are struggling to stop using it on your own, please don’t hesitate to call.

No comments:

Post a Comment